Hail, Pottawatomie
- When
- July 27, 2:15 PM CST
- Where
- Pottawatomie County, 1 mi E of Emmett
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.300, -96.033
2 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 27, 2:06 PM CST, 9 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
306 PM CDT SAT JUL 27 2002
HEAT AND PRECIPITATION CHANCES MAIN CONCERNS.
ELEVATED SHOWERS AND THUNDERSTORMS CONTINUE NORTH OF INTERSTATE 70
THIS AFTERNOON IN ELEVATED INSTABILITY AXIS. STORMS LIKELY TO
INCREASE THIS EVENING AS CAP WEAKENS...SOUNDINGS SUGGEST WINDS TO BE
THE MAIN THREAT...WILL ADD SEVERE WORDING TONIGHT TO THE NORTHERN
ZONES.
ANOTHER WARM NIGHT INSTORE AS TEMPS REMAIN WARM AND DEWPOINTS HOVER
AROUND 70...DITTO FOR SUNDAY AS HIGHS REACH UP INTO THE UPPER 90S
NEAR 100. MORNING CLOUD DEBRIS A CONCERN NEAR THE NEBRASKA BORDER
BUT SHOULD ERODE BY AFTERNOON. WILL KEEP A HEAT ADVISORY GOING FOR
MOST OF NORTHEAST AND EAST CENTRAL KANSAS ON SUNDAY.
MODELS AGREE ON EJECTION OF A SHORTWAVE ACROSS THE CENTRAL PLAINS ON
SUNDAY AND SUNDAY NIGHT. ETA/MESO ETA MOST AGGRESSIVE WITH ITS QPF
BUT MAY BE ON TARGET TO GIVE PARCHED SOIL SOME RELIEF. WILL INCREASE
POPS SUNDAY NIGHT AND WILL TAPER FROM NORTHWEST TO SOUTHEAST ON
MONDAY AS SYSTEM MOVES EAST AND FRONT SLIDES SOUTH. ANOTHER CHANCE
FOR SEVERE WEATHER AGAIN ON SUNDAY NIGHT.
NEXT CHANCE FOR RAIN COMES THURSDAY NIGHT AND FRIDAY AS ANOTHER
FRONT SETS UP NEAR THE NEBRASKA/KANSAS BORDER ON THE SOUTHERN EDGE
OF THE WESTERLIES. EXPECT MCS DEVELOPMENT IN SOUTHERN NEBRASKA TO
MOVE SOUTHEAST INTO NORTHEAST KANSAS. WILL KEEP HIGHEST POPS NEAR
THE NEBRASKA BORDER.
.TOP...HEAT ADVISORY THROUGH SUNDAY FOR NORTHEAST AND EAST CENTRAL
KANSAS...MAINLY EAST OF HIGHWAY 77.
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
The Topeka radar (KTWX), 38 km away, was scanning. The volume nearest the first event began at 20:12 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303602, 5303603, 5303604.